Lake Superior, 2021

Marine High Wind in Lake Superior, December 2, 2021

December 2, 2021 · NWS MQT · 3 events in 3 counties and zones

A cold frontal passage from a clipper system moving through the Upper Great Lakes generated storm force west wind gusts over eastern Lake Superior early on the 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold frontal passage from a clipper system moving through the Upper Great Lakes generated storm force west wind gusts over eastern Lake Superior early on the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 2, 12:38 AM EST, 47 minutes earlier.

Area forecast discussion, Dec 2, 12:38 AM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1238 AM EST Thu Dec 2 2021

.SHORT TERM...(This evening through Thursday)
Issued at 407 PM EST WED DEC 1 2021

The U.P. remains in the firing line of a seemingly never-ending
train of clipper systems. Water vapor satellite shows this orning's
weak clipper has already made it to northern Maine and continues to
race eastward. At the same time, a much stronger clipper is
developing over the Canadian Prairies, with the surface low (an
impressive 990 mb in MSAS analysis) located near Winnipeg this
afternoon. Out ahead of this system a warm front is lifting
northeastward across the area making for continued overcast
conditions. However the drizzle and snow showers that were around
this morning have cleared out.

Tonight, that system over Manitoba will continue to race eastward,
reaching the northern shore of Lake Superior by around 03-06z. It
will drag a cold front along with it. This cold front may spark off
a few rain showers as it blows across the U.P. Radar shows some
showers in northern Minnesota this afternoon associated with the
cold front, and most CAMs - particularly the HRRR, RAP, NSSL-WRF,
and latest NAM Nest - seem to have a good handle on resolving those.
Once the front clears the area, winds will veer around to west and
then northwest and become gusty as lapse rates steepen with the CAA
behind the front. Although the strongest wind aloft will move
through before enough CAA occurs to tap into it, it looks like there
could be a short period, maybe 1-3 hours, of stronger gusts over 30
mph between midnight and sunrise over the west half. There will
probably be some 40+ mph gusts in the Copper Country. Gusts will
flirt with Wind Advisory criteria but decided to hold off for now
because of how short the period is where they would actually see
bona fide advisory-criteria gusts. However, one may end up being
issued later on this evening. Temps will start out in the mid 30s
this evening, warm into the upper 30s to around 40 before the FROPA,
and then begin to fall back off through the 30s towards morning.

Temps will continue to fall through the day tomorrow behind the
front, to the upper 20s and low 30s by late afternoon (except still
in the upper 30s far south-central). Winds will continue to be
gusty, but not as strong as they could be in that period of
strongest winds overnight. Thinking mostly 20-30 mph gusts in the
morning, then diminishing in the afternoon. Colder air continuing to
advect in will probably generate some lake effect snow, but the
coldest air does not arrive until after the better mid-level
moisture has moved out, so that will be limiting factor. Lake sfc-
850 mb delta T's will reach 15-16 C by late afternoon, but cloud
layers look thin in model soundings. That said, what moisture and
instability there is will likely be enough to squeeze out some
scattered snow showers in the west to northwest wind LES belts, with
accumulations generally an inch or less.

.LONG TERM...(Thursday night through Wednesday)

Issued at 536 PM EST WED DEC 1 2021
A secondary cold front associated with a deep surface low over
Quebec will quickly advect colder air into Upper MI Thursday night.
Temperatures will drop more than 10 degrees compared to the night
before with lows bottoming out in the upper teens/low 20s.  Per
forecast soundings, drier air is progged to filter into the region.
So, will trend toward a dry forecast for Thursday night.

The dry air will be slow to clear out on Friday though, but
strengthening isentropic lift and a quick 40-50 kt LLJ will skim the
forecast area starting Friday, providing some low snow chances.  The
best chances won't arrive until late in the weekend though when a
sharper upper low dips into the region.

After that, the period will remain active with snow chances
throughout it as waves track across the region.  Meanwhile,
temperatures will dip below normal with the coldest airmass just to
the north of the area.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1238 AM EST THU DEC 2 2021

A cold front will pass across the area overnight/early Thursday.
This front will cause winds to veer around to W and eventually NW
and become a bit gusty, particularly at CMX, but in doing so will
also begin to relax the LLWS. There will be LLWS at KSAW through 09Z
until the front moves through there. Some light lake effect snow
showers will be possible tomorrow morning at CMX but the showers
will probably be on the weaker side. Have included a reduction to
MVFR vis at KCMX to give some indication of the potential for vis
reductions. CIGS will lower to MVFR at all sites behind the cold
front.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 422 PM EST WED DEC 1 2021

The big story will be a strong clipper system racing by to the north
tonight dragging a cold front across the lake. High-end gales
continue to look very likely across the lake behind the front. It
looks like there will be a short period where WNW winds will gust to
marginal storm force for about 1-3 hours at some point between
midnight and sunrise. Was hesitant to upgrade to Storm Warning
because the period of storm-force gusts looks so short, but in
collab with the Duluth office, decided to issue one for the western
tow open lake zones and message here and in the DSS packet that
storm-force gusts will be fleeting. Conditions over the east half
will be largely similar - mostly gales to 45 kts with a few storm
force gusts up to 50 kts possible at times. Have adjusted the MAFORs
accordingly so that storms only appear in occasional groups. These
gales will diminish from west to east during the day Thursday. Winds
will then diminish below 20 kts Thursday evening.

The next period of strong winds will be late morning Friday on the
west half of the lake when some 25-30 kt winds are likely, spreading
across the rest of the lake in the afternoon. There will probably
end up being another period of 35-40 kt gales lasting into Friday
night before winds subside again into the 20-30 kt range on
Saturday. Lighter winds are expected Saturday night and Sunday. But
by Sunday afternoon, yet another system is expected to be developing
over the area. There is still some uncertainty about how this system
will evolve, but with a stronger shot of cold air, there's a decent
chance there will be yet more gales at some point between Sunday and
Monday morning. However, owing to the continued uncertainty, have
kept winds in the 20-30 kt range until a clearer picture emerges.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lakeshore Flood Advisory from 5 AM early this morning to 3 PM
     EST this afternoon for MIZ006-007.

Lake Superior...
  Gale Warning until 3 PM EST this afternoon for LSZ249>251-266-
     267.

  Gale Warning until 10 AM EST this morning for LSZ243>248-264-265.

  Storm Warning until 7 AM EST /6 AM CST/ this morning for LSZ162-
     240>242-263.

Lake Michigan...
  Gale Warning from 5 AM to 11 AM EST this morning for LMZ221-248-
     250.

&&

SHORT TERM...RJC
LONG TERM...TDUD
AVIATION...Voss
MARINE...RJC
Hazardous weather outlook, Dec 1, 4:41 PM EST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
441 PM EST Wed Dec 1 2021

MIZ004-005-009>012-084-085-022145-
Baraga-Marquette-Gogebic-Iron-Dickinson-Menominee-
Southern Houghton-Northern Schoolcraft-
441 PM EST Wed Dec 1 2021 /341 PM CST Wed Dec 1 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-022145-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
441 PM EST Wed Dec 1 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Gale force winds are expected tonight. See the latest Marine
Weather Message and Near Shore Forecast for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gale force winds are expected Thursday morning. See the latest
Marine Weather Message and Near Shore Forecast for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-022145-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
441 PM EST Wed Dec 1 2021 /341 PM CST Wed Dec 1 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Storm force winds to 50 kts are expected in the west with gales to
45 kts in the east. See the latest Marine Weather Message and
the Open Lake Forecast for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storm force winds to 50 kts are expected in the west Thursday
morning with gales to 45 kts in the east through early Thursday
afternoon. See the latest Marine Weather Message and the Open
Lake Forecast for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001>003-022145-
Keweenaw-Ontonagon-Northern Houghton-
441 PM EST Wed Dec 1 2021

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

West wind gusts up to 40 mph are possible on the Keweenaw
Peninsula tonight.

Minor lakeshore flooding and beach erosion is possible tonight
along the Keweenaw Peninsula shoreline.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Minor lakeshore flooding and beach erosion is possible Thursday
morning along the Keweenaw Peninsula shoreline.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ013-014-022145-
Delta-Southern Schoolcraft-
441 PM EST Wed Dec 1 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Minor lakeshore flooding and beach erosion is possible tonight
along the Lake Michigan shoreline of Schoolcraft and eastern Delta
Counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ006-007-022145-
Alger-Luce-
441 PM EST Wed Dec 1 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Waves building 12 to 15 feet could result in minor beach erosion
and lakeshore flooding along the Lake Superior shoreline Thursday
morning through afternoon. See the latest Lakeshore Flood
Statement for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TDUD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 marine high wind. Local standard time, as filed.

Marine High Wind, Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore

When
December 2, 1:25 AM EST to 1:45 AM EST
Where
Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore forecast zone, Stannard Rock Light
Measured
48 kt (55 mph) measured gust
Reported by
C-MAN Station
Coordinates
47.180, -87.230

The Stannard Rock C-MAN station reported a west storm force wind gust to 55 mph.

Marine High Wind, Munising to Grand Marais Mi

When
December 2, 4:10 AM EST to 4:15 AM EST
Where
Munising to Grand Marais Mi forecast zone, 0.18 mi SSW of Grand Marais Light
Measured
49 kt (56 mph) measured gust
Reported by
Mesonet
Coordinates
46.678, -85.972

The Grand Marais Light GLOS station measured a west storm force wind gust of 56 mph.

Marine High Wind, Grand Marais to Whitefish Point Mi

When
December 2, 4:10 AM EST to 4:15 AM EST
Where
Grand Marais to Whitefish Point Mi forecast zone, 0.18 mi SSW of Grand Marais Light
Measured
49 kt (56 mph) measured gust
Reported by
Mesonet
Coordinates
46.678, -85.972

The Grand Marais Light GLOS station measured a west storm force wind gust of 56 mph.

What these are

Marine High Wind
Sustained non-thunderstorm winds of 48 knots or more over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993449, 993450, 993451.